Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Quad Cities, IA

May 11, 2000Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 11, 2000, 8:15 AM CDT for Jo Daviess County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2000, 8:15 AM CDT (13:15 UTC)
Expired
May 11, 2000, 9:00 AM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:15 AM CDTHail 1.75East Dubuque, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 111315 COR
SVRMLI
ILC085-111400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 AM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS

* UNTIL 900 AM CDT

* AT 813 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL OVER DUBUQUE...MOVING EAST AT
  45 MPH. ANOTHER INTENSIFYING THUNDERSTORM WAS LOCATED 1 MILE SOUTH 
  OF ELIZABETH...MOVING EAST NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WOODBINE...SCHAPVILLE...
  SCALES MOUND...RODDEN...MENOMINEE...GUILFORD...GALENA TERRITORY...
  ELMOVILLE...ELIZABETH...COUNIL HILL STATION...COUNCIL HILL...APPLE
  RIVER AND APPLE CANYON LAKE

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

GOLFBALL SIZED HAIL WAS REPORTED IN DUBUQUE AT 810 AM CDT.

LAT...LON 4256 9078 4240 9053 4221 9004 4257 9010

&
MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 11, 3:00 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT THU MAY 11 2000

...CURRENT OVERVIEW...

LATEST SFC/MSAS ANALYS SHOWS LOW LEVEL S/SE FLOW OVER CWA. SFC LOW
CENTERED OVER NERN CO WITH WARM FRONT DRAPED FROM SRN NE INTO EXTREME
SW MO. STATIONARY FRONT ALSO EXTENDS FROM SFC LOW NE INTO CNTRL MN.
RADAR MOSAIC SHOWS CONVECTION UNDERWAY ALONG NE/SD BORDER. CONVECTION
FIRING ON PERIPHERY OF H7 CAP AND ALONG NOSE OF 55-65 KT LLJ. LLJ
AIDING IN RAPID TRANSPORT OF DEEP LOW LEVEL MOISTURE NWD WITH DEWPTS
IN U60S SURGING INTO NRN KS. STRONG ISENTROPIC LIFT AND MOISTURE
ADVECTION ALSO AIDING IN DEVELOPMENT OF CONVECTION. RECENTLY...KDVN
WSR-88D SHOWS ECHOES INCREASING FROM CNTRL IL INTO SERN IA AND NERN
MO ON HEELS OF WARM AIR ADVECTION.

MAIN FORECAST CONCERNS THIS PACKAGE REVOLVE AROUND THUNDERSTORM CHCS
AND SEVERE POTENTIAL...AND TEMPS.

SHORT RANGE MODELS DEPICT AMPLIFICATION OF LARGE SCALE UPPER FLOW
PATTERN AS BROAD RIDGE DEVELOPS BY 48 HRS OVER SERN US AND WRN US
WHILE UPPER TROF MIGRATES EWD INTO MIDWEST. 130-150 KT JET AT H25
PUNCHING INTO NRN PLNS FROM ROCKIES HELPING TO INDUCE CYCLOGENESIS
OVER NERN CO. MAIN SFC LOW PROGGED TO DEEPEN SOME AND MOVE E/NE INTO
MN BEFORE DEEPENING FURTHER ALONG US/CANADA BORDER BY 12Z FRI IN
RESPONSE TO APPROACHING ENERGY.

SFC LOW EXPECTED TO MOVE NE INTO MN BY 00Z. WARM FRONT PROGGED TO
LIFT THRU CWA BY 00Z WITH COLD FRONT PUSHING INTO WCNTRL IA.
CONVECTION ALONG SD/NE BORDER TO PROPAGATE EWD IN ACCORDANCE WITH
H85-H3 THICKNESS FIELDS WHILE NOWCASTING TOOLS POINT TO POTENTIAL FOR
DEVELOPMENT FURTHER EAST INTO NWRN IA PER MOISTURE FLUX CONVERGENCE
AND POTENTIAL TEMP ADVECTION. SPC HAS AREA OUTLOOKED IN SLIGHT RISK
WHICH LOOKS REASONABLE. MAIN THREAT WILL BE LARGE HAIL WITH POTENTIAL
ALSO FOR DAMAGING WINDS. HEAVY RAIN ALSO A THREAT GIVEN JUMP IN PW/S
TO AROUND 1.25 INCHES. ACTIVITY COULD LINGER INTO THE EARLY AFTN...
ESPECIALLY E OF RIVER. THEN...WARM FRONT LIFTS NE OF REGION WITH CWA
PLACED IN WARM SECTOR WITH CAPPING INVERSION SQUELCHING THREAT FOR
CONVECTION GENERALLY ALONG AND SOUTH OF INTERSTATE 80. MODELS
INDICATE DRYING ON HEELS OF STRONG S/SW FLOW BUT DO MAINTAIN A FAIRLY
MOIST LAYER FROM SFC-H85 (70%-80%). TEMP FCST WILL BE VERY TRICKY.
INTERESTING FWC GUIDANCE BETWEEN 6-11 DEGS COOLER ON MAXES TODAY FROM
12Z RUN WHICH APPEARS TO BE ATTRIBUTED TO MORE CLOUD COVER. POTENTIAL
WILL EXIST FOR M/U 80S IF ETA/AVN H85 TEMPS ARE MIXED DOWN. FWC TEMP
GUIDANCE TOSSED AS IT HAS HANDLED QUICK WARMUPS POORLY OF LATE. TEMP
FCST IN CURRENT ZONES MAY BE A BIT HIGH AND WILL OPT FOR A BLEND OF
AVN/TEMPS IN CURRENT PCKG. GRADIENT TO ALSO STRENGTHEN TODAY ACROSS
AREA WITH POTENTIAL TO NEAR ADVISORY CRITERIA ON WINDS GIVEN AMPLE
MIXING AND PRESENCE OF STEEP LAPSE RATES THIS AFTN. WILL HOLD OFF ON
WIND ADVISORY AND PASS CONCERNS ONTO DAY CREW.

CONCERNS THEN SHIFT TO POTENTIAL FOR REDEVELOPMENT OF CONVECTION LATE
THIS AFTN/TNGT. AVN VERY AGRESSIVE IN DEPICTING CAPPING INVERSION TO
QUICKLY ERODE BETWEEN 21Z-00Z WEST OF RIVER WITH CINS LOWERING TO
BETWEEN 15-35 J/KG. ETA ALSO DEPICTS CAPPING INVERSION TO ERODE BUT
ONLY ALONG AND WEST OF A LINE FROM KDBQ-KIOW-KCNC. AIRMASS PROGGED TO
BECOME VERY UNSTABLE THIS AFTN WITH LI/S OF -6 TO -8 AND CAPES
ROUGHLY AROUND 3000 J/KG. SFC COLD FRONT APPROACHING CWA BY 06Z. FEEL
MODELS JUST MIGHT BE TO AGGRESSIVE IN LOWERING CINS LATE THIS AFTN
GIVEN WARM LAYER ALOFT...MARGINAL SFC CONVERGENCE...AND LACK OF
SHORTWAVE ENERGY. THOUGH ALSO HARD TO IGNORE WHEN ALL MODELS DEPICT
TREND OF LOWERING CINS. WILL PLACE LATE AFTN TSTM WORDING IN ZONE
GROUPS GENERALLY NORTH OF INTERSTATE 80 AND WEST OF RIVER. EXTREME
INSTABILITY (HIGH CAPE/SHEAR) SUGGESTS STORMS TO LIKELY GO SEVERE
QUICKLY WITH POTENTIAL FOR SUPERCELLS. LARGE HAIL AND DAMAGING WINDS
AGAIN MAIN THREAT THOUGH POTENTIAL FOR ISOLD TORNADO ESPECIALLY IN
VICINITY OF TRIPLE POINT ACROSS THE NORTH. EXPECT CONVECTION TO
FURTHER DEVELOP TONIGHT WITH APPROACH OF SFC FRONT. AVN GENERATES SFC
WAVE ALONG BOUNDARY LATER TONIGHT WHICH COUPLED WITH STRENGTHENING
LOW LEVEL JET COULD ONCE AGAIN LEAD TO ANOTHER MCS DEVELOPING IN OUR
OWN BACKYARD (SOUTHERN ZONES). SEVERE CONVECTION COULD LAST THRU THE
OVERNIGHT INTO FRI MORNING. POTENTIAL WILL EXIST FOR HEAVY RAINFALL
AND WILL MENTION IN ZONES ALONG WITH SEVERE WORDING.

FRI LOOKS LIKE DRYING FROM WEST TO EAST DURING DAY AS FRONT SLIDES
EAST. TEMPS VERY TRICKY AGAIN WITH LARGE VARIATIONS BETWEEN FAN/FWC.
AVN INDICATING DRYING DURING AFTN ALLOWING FOR SUNSHINE WITH H85
TEMPS LOWERING TO BETWEEN 11 AND 14 C. CURRENT TEMP FCST BLENDS WELL
WITH SPLIT OF FAN/FWC...SO WON/T STRAY FAR. AVN SHOWS SECONDARY FRONT
TO DROP THRU CWA DURING EVENING. THIS FRONT CONTAINS MUCH COOLER AND
REFRESHING AIRMASS. AVN INDICATING MAINLY LIGHT PCPN TO WRAP IN
BEHIND UPPER TROF AS MAIN VORT DROPS INTO REGION ON SAT. CURRENT PCKG
HAS THIS COVERED WELL. LOOKS LIKE A DECENT SHOT OF COOLER/LESS HUMID
AIR WITH POTENTIAL FOR FROSTY CONDITIONS OVER WEEKEND AS AVN BRINGS
H85 0 C ISOTHERM INTO REGION.

ALL IN ALL...CURRENT PACKAGE HAS THINGS HANDLED REALLY WELL AND WILL
MAKE ONLY MINOR TWEAKS.

...EXTENDED...
WILL GLANCE AT MRF BEFORE SENDING ZONES. NOT ANTICIPATING ANY CHANGES
THOUGH.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

M2

In the hours before

Special weather statement, May 11, 6:04 AM CDT, 2 hours 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 AM CDT THU MAY 11 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT...

A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA AND NORTHERN IOWA
WILL MOVE QUICKLY EAST THIS MORNING. THESE THUNDERSTORMS MAY AFFECT
AREAS NORTH OF HIGHWAY 30 BY MID MORNING. FURTHER DEVELOPMENT OF
THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE AREA THROUGH
NOON. THE POTENTIAL WILL EXIST FOR A FEW THUNDERSTORMS TO PRODUCE
LARGE HAIL AND DAMAGING WIND...ALONG WITH HEAVY RAIN.

A WARM FRONT WILL LIFT NORTH OF THE AREA THIS AFTERNOON. STRONG
SOUTH TO SOUTHWEST WINDS WILL USHER IN VERY WARM AIR BOTH AT THE
SURFACE AND ALOFT. MOISTURE WILL INCREASE AS WELL...RESULTING IN
A RETURN OF HUMID CONDITIONS AS TEMPERATURES TOP OUT FROM THE UPPER
70S TO MIDDLE 80S. WITH THE RETURN OF WARM...HUMID AIR...THE
ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE BY LATE AFTERNOON
WITH CAPES APPROACHING 4000 JOULES PER KILOGRAM. HOWEVER...THE WARM
AIR ALOFT WILL ACT AS A CAP OR LID...WHICH WILL HELP TO SUPPRESS
THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE AFTERNOON. THE CAP IS
FORECAST TO WEAKEN BY LATE AFTERNOON...ROUGHLY WEST OF A LINE FROM
DUBUQUE TO IOWA CITY AS A COLD FRONT PUSHES INTO CENTRAL IOWA.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THIS FRONT OVER CENTRAL IOWA AND PUSH INTO EASTERN IOWA DURING
THE EVENING AND OVERNIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE VERY
LATE THIS AFTERNOON WEST OF A MONTICELLO TO IOWA CITY LINE. MOST OF
THE THUNDERSTORMS HOWEVER...WILL HOLD OFF UNTIL AFTER 8 PM. BUOYANCY
AND SHEAR PROFILES WILL BE SUFFICIENT TO SUPPORT SUPERCELLS WITH THE
MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE MAINLY OVER NORTHEAST IOWA NEAR THE TRIPLE
POINT.

THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING
AND OVERNIGHT AS THE FRONT MOVES ACROSS THE REGION. THE THREAT WILL
LIKELY TRANSITION FROM LARGE HAIL AND DAMAGING WINDS IN THE EVENING
TO VERY HEAVY RAIN AND POSSIBLY FLASH FLOODING OVERNIGHT AND FRIDAY
MORNING.

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING ALONG AND NORTH OF
HIGHWAY 30...AND THEN AGAIN THIS EVENING OVER THE ENTIRE REGION.

MCCLURE
Local storm report, May 11, 7:27 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 AM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    WEST LIBERTY              IA   .88 INCH HAIL
05/11/00   MUSCATINE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0700 AM    MECHANICSVILLE            IA   .75 INCH HAIL
05/11/00   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0720 AM    3 NNE DUNDEE              IA   1.75 INCH HAIL
05/11/00   DELAWARE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:50 AM CDTSevere Thunderstorm WarningDVNWhiteside40 min
May 11, 8:07 AM CDTSevere Thunderstorm WarningDVNCarroll53 min
May 11, 8:25 AM CDTSevere Thunderstorm WarningDVNBureau, Whiteside50 min
May 11, 8:54 AM CDTSevere Thunderstorm WarningDVNCarroll51 min
May 11, 8:58 AM CDTSevere Thunderstorm WarningDVNStephenson47 min
May 11, 9:12 AM CDTSevere Thunderstorm WarningDVNWhiteside48 min
May 11, 9:15 AM CDTSevere Thunderstorm WarningDVNBureau, Henry45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.